Alert archive / Kansas / Red Flag Warnings in 2022

Red Flag Warning 3, NWS Goodland, KS

March 15, 2022Red Willow County, Nebraska; Cheyenne County, Kit Carson County, Colorado; Greeley County, Sherman County, Wallace County, Kansas

NWS Goodland, KS issued this red flag warning at Mar 15, 2022, 4:08 AM CDT for Red Willow County, Nebraska; Cheyenne County, Kit Carson County, Colorado; Greeley County, Sherman County, Wallace County, Kansas. It took effect at Mar 15, 2022, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 15, 2022, 4:08 AM CDT (09:08 UTC)
In effect from
Mar 15, 2022, 1:00 PM CDT
Expired
Mar 15, 2022, 8:00 PM CDT
In force
7 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Greeley County, KS, Sherman County, KS, Wallace County, KS, Red Willow County, NE

The radar

The Goodland radar (KGLD), 24 km from the middle of the area, began a volume at 09:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 9.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2022-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2022-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2637 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

136 
WWUS83 KGLD 150908
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
308 AM MDT Tue Mar 15 2022

...GUSTY WINDS AND LOW RELATIVE HUMIDITY EXPECTED WITHIN THE TRI-
STATE AREA ON TUESDAY...

.Southerly winds gusting up to 30 mph are expected to develop
in areas along the Colorado border in the Tri-State area on 
Tuesday afternoon and persist into the evening. Minimum relative 
humdity values across the Tri-State area look to drop to between
13 and 16 percent. The combination of these forecasted winds and 
relative humidity values along with dry fuels will cause concern
for rapid fire growth should a wild fire occur on Tuesday. 


COZ253-254-KSZ013-027-041-NEZ081-160000-
/O.NEW.KGLD.FW.W.0003.220315T1800Z-220316T0100Z/
Kit Carson-Cheyenne-Sherman-Wallace-Greeley-Red Willow-
308 AM MDT Tue Mar 15 2022 /408 AM CDT Tue Mar 15 2022/

...RED FLAG WARNING IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO
7 PM MDT /8 PM CDT/ THIS EVENING FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 013...027...041...081...253 AND
254...

The National Weather Service in Goodland has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon MDT /1 PM CDT/ today to 7 PM MDT /8 PM CDT/ this
evening.

* Affected Area...In Colorado...Fire Weather Zone 253 Kit Carson 
  and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather 
  Zone 013 Sherman...Fire Weather Zone 027 Wallace and Fire 
  Weather Zone 041 Greeley. In Nebraska...Fire Weather Zone 081 
  Red Willow.

* Winds...South 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
2 follow-up statements
781 
WWUS83 KGLD 151645
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
1045 AM MDT Tue Mar 15 2022

...GUSTY WINDS AND LOW RELATIVE HUMIDITY EXPECTED WITHIN THE TRI-
STATE AREA THIS AFTERNOON...

.Southerly winds gusting up to 30 mph are expected to develop in
areas along the Colorado border in the Tri-State area this afternoon
and persist into the early evening. Minimum relative humidity 
values across the Tri-State area look to drop to between 13 and 16
percent. The combination of these forecasted winds and relative 
humidity values along with dry fuels will cause concern for rapid 
fire growth should a wild fire occur this afternoon.

COZ253-254-KSZ013-027-041-NEZ081-160100-
/O.CON.KGLD.FW.W.0003.220315T1800Z-220316T0100Z/
Kit Carson-Cheyenne-Sherman-Wallace-Greeley-Red Willow-
1045 AM MDT Tue Mar 15 2022 /1145 AM CDT Tue Mar 15 2022/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT /8 PM CDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 013...027...041...081...253 AND 254...

* Affected Area...In Colorado...Fire Weather Zone 253 Kit Carson 
  and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather 
  Zone 013 Sherman...Fire Weather Zone 027 Wallace and Fire 
  Weather Zone 041 Greeley. In Nebraska...Fire Weather Zone 081 
  Red Willow.

* Winds...South 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
385 
WWUS83 KGLD 160055
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
655 PM MDT Tue Mar 15 2022


COZ253-254-KSZ013-027-041-NEZ081-160200-
/O.EXP.KGLD.FW.W.0003.000000T0000Z-220316T0100Z/
Kit Carson-Cheyenne-Sherman-Wallace-Greeley-Red Willow-
655 PM MDT Tue Mar 15 2022 /755 PM CDT Tue Mar 15 2022/

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT /8 PM CDT/ THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
013... 027...041...081...253 AND 254...

Southerly winds up to 10 mph will continue this evening with
gradually increasing relative humidities. As a result, the Red
Flag Warning will be allowed to expire on time. 

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Mar 15, 3:52 AM CDT, 16 minutes earlier.

Area forecast discussion, Mar 15, 3:52 AM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
252 AM MDT Tue Mar 15 2022

.SHORT TERM...(This evening through Tuesday night)
Issued at 213 PM MDT Mon Mar 14 2022

The forecast focus in the short term will transition from the
windy conditions today to the warm, dry, and breezy conditions on
Tuesday.

The low pressure system that brought cooler temperatures and windy
conditions to the region today will move through the southern
Plains and towards the Gulf Coast tonight through Tuesday. The
upper ridge over the Intermountain region today moves into the
Central Rockies and High Plains tonight through early Tuesday and
flattens through the day on Tuesday and Tuesday night as a series
of short wave troughs embedded in the upper flow move across the
western U.S.

Surface high pressure drops south through the High Plains tonight,
allowing the winds to slacken and turn to the southwest as a lee
trough deepens along the front range early Tuesday. That lee
trough continues to deepen through the day on Tuesday with the
pressure gradient supporting gusty south to southwest winds across
the area. These winds will help conditions become warm and dry
with highs back up in the 60s and relative minimum relative
humidity values dropping into the teens for a few hours. Lowest RH
values will be over the far southwest corner of the forecast area
with the highest winds speeds over far eastern Colorado into
extreme southwest Nebraska and far western Kansas. Winds could
gust around 25 mph along with the dry conditions that may produce
elevated to near critical fire weather conditions across far
eastern Colorado into far western Kansas. Had mulled over the idea
of a Fire Weather Watch for the afternoon hours across that same
area, but confidence was too low for any widespread critical fire
weather conditions for a long enough time period to meet the
criteria for a Red Flag Warning.

The surface trough detaches from the Front Range and begins moving
across the forecast area Tuesday night ahead of the next system
that brings cooler temperatures and a wintry mix of precipitation
to the area.

.LONG TERM...(Friday through Monday)
Issued at 250 AM MDT Tue Mar 15 2022

In the extended period GFS/ECMWF models have an upper level
trough east of the region with an upper level low developing
across MO region on Friday. At the surface, High pressure builds
into the region on Friday. On Saturday a surface trough is
projected across the CWA by 12Z. On Sunday a surface trough is
across eastern Colorado region. On Monday a surface cold front is
projected to be across the CWA. Models differing at this time and
confidence lower on location of system by Monday.

An Upper ridge develops back across the region by Saturday into
Sunday ahead of the next system. Models having differences on far
south the upper level low and surface low will develop with this
system. The ECMWF digs the system further south into southern
NM/west TX region. This would have a significantly difference on
temperatures and precipitation. Elected to increase pops slightly
Sunday Night into Monday over southern sections of CWA for now to
accommodate for this system. We will need to monitor and likely
have adjustments as this system develops at the end of the weekend
into early next week. We will have to continue to monitor fire
weather potential on Sunday as well ahead of the next system.
Currently RH values will be close to criteria but a day to monitor
with the increased winds.

Temperatures in the extended forecast are expected to be warmer
from Friday through Sunday. Temperatures mainly in the middle 50s
to lower 60s on Friday. Temperatures will increase to the lower 60s
to lower 70s on Saturday. On Sunday high temperatures will
increase to the upper 60s to upper 70s.

Expect overnight low temperatures to be mainly in the middle 20s
to lower 30s Friday Night and in the lower 20s to lower 30s
Friday Night. Saturday Night lows will be mainly in the 30s.
Sunday Night low temperatures will forecast to be in the lower 30s
to middle 40s.

Therefore, currently main concern in the extended forecast at
this time is with strong system approaching late on Sunday into
Monday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1029 PM MDT Mon Mar 14 2022

VFR conditions are expected throughout the duration of the period.
Light and variable winds will persist through the morning before
becoming southwesterly. Winds will become breezy during the late
morning with gusts up to 25 knots.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART
LONG TERM...EH
AVIATION...TT
Hazardous weather outlook, Mar 14, 8:14 PM CDT, 7 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
714 PM MDT Mon Mar 14 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-160115-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
714 PM MDT Mon Mar 14 2022 /814 PM CDT Mon Mar 14 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

Elevated to near critical fire weather conditions are anticipated
Tuesday afternoon, mainly along and west of Kansas Highway 27 where
relative humidity values will drop to between 15 and 20 percent and
south southwest winds will gust up to 30 mph. Caution should be used
if burning outdoors.

Elevated fire weather conditions are possible across the forecast
area Saturday afternoon with another round of elevated fire weather
conditions Sunday afternoon mainly along and west of Kansas Highway
27.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in Kansas, 2022Red Flag Warnings in Colorado, 2022Red Flag Warnings in Nebraska, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.